High Wind, Guadalupe Mountains of Culberson County
- When
- October 30, 4:51 PM MST to October 31, 3:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
Strong northeast gap winds occurred in Guadalupe Pass behind a cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong northeast gap winds occurred in Guadalupe Pass behind a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 30, 4:39 PM MST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
639 PM CDT Mon Oct 30 2017
.DISCUSSION...
See 00Z aviation discussion below.
&&
.AVIATION...
VFR conditions are expected for at least the next 6-10 hours at
the TAF sites. CIGs will lower around 10Z to around BKN035-050
with -SHRA though there is a low chance for MVFR CIGs as well.
Confidence is low on MVFR conditions so will not put in the TAFs
at this time. Conditions will improve around 18Z Tuesday.
Hennig
&&
.PREV DISCUSSION... /issued 325 PM CDT Mon Oct 30 2017/
DISCUSSION...
Not many changes to the current forecast. Latest sfc analysis shows
the cold front entering the Big Bend area, w/post-frontal highs this
afternoon ranging from the upper 50s north to 80s south.
Synoptically, WV imagery shows the west coast trough has moved
onshore, and is over the nrn Gulf of California. This feature is
still forecast to open over SE AZ by 06Z Tue, and move thru West
Texas and Southeast New Mexico during the day Tuesday. Incoming
cloud cover associated w/the trough will retard radiational cooling
overnight, w/freezing temps anticipated only in the Guadalupes and
nrn Lea County. As low-lvl flow veers overnight, isentropic upglide
will develop -SHRA over the NW zones. 850/700mb temps stay fairly
warm, and 1000-500mb thicknesses suggest frozen precip will not be a
problem. However, NAM soundings suggest -FZRA will be possible in
the higher elevations of the Guadalupes around 12Z Tue. We'll
mention this in the HWO, w/little to no accumulations expected. High
winds are still anticipated thru KGDP.
-SHRA will move east during the day Tuesday, exiting the FA in
time for trick-or-treating. QPFs continue to be mediocre, as the
AMS remains fairly dry. Highs should range from the 50s NE to the
70s along the river. Fortunately, this colder wx looks to be
short- lived, w/a rebound Wed back into the 80s most areas under
zonal flow aloft. Models hint at a mtn wave signature developing
over the Guadalupes Wed/Wed night, and we've issued a watch for
SW-W flow mixing down. Thicknesses increase into the weekend as
upper-lvl ridging builds over Mexico, w/highs this forecast
topping out around Saturday afternoon. Winds remain above normal
into the extended. Unfortunately, after Halloween, grids remain
dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 54 46 83 / 10 60 0 0
Carlsbad 38 59 44 80 / 20 20 0 0
Dryden 47 63 48 85 / 0 20 0 0
Fort Stockton 41 59 50 84 / 20 40 0 0
Guadalupe Pass 36 60 49 73 / 30 30 0 0
Hobbs 35 57 43 78 / 20 40 0 0
Marfa 36 67 42 77 / 20 20 0 0
Midland Intl Airport 39 58 46 82 / 10 50 0 0
Odessa 39 58 46 81 / 10 50 0 0
Wink 39 60 44 82 / 20 40 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Wednesday morning through late Wednesday
night for Guadalupe Mountains of Eddy County.
TX...High Wind Warning until 5 AM MDT Tuesday for Guadalupe Mountains.
High Wind Watch from Wednesday morning through late Wednesday
night for Guadalupe Mountains.
&&
99/99/10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 302 PM CDT Mon Oct 30 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-312015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 302 PM CDT Mon Oct 30 2017 /202 PM MDT Mon Oct 30 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong gap winds are expected through the Guadalupe Pass tonight. A High Wind Warning is in effect. Freezing rain could mix in tonight across the highest elevations of the Guadalupe Mountains. No impacts are expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong winds are expected Wednesday afternoon and night across the Guadalupe Mountains. A High Wind Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722580.